What exit strategy do you recommend for discontinuing opioid therapy?
— Ed Thomas, RN, OCN
Sudden discontinuation of opioids can produce symptoms of withdrawal which, while not often life-threatening, are very uncomfortable and concerning to patients. Symptoms may include
• anxiety, insomnia, restlessness, or yawning
• excessive lacrimation (tearing) or rhinorrhea, and sweating
• stomach cramps, nausea or vomiting, or diarrhea
• fever, chills, and piloerection (goosebumps)
• muscle spasms, tremor
• tachycardia and hypertension
My advice does not apply to settings in which addiction or drug abuse is an issue and is suggested for patients whose cause of pain is resolved. This should be done under the supervision of a physician who has experience with pain management and/or opioids. In general, the best practice is to discontinue opioids gradually. Specific plans should be individualized for the patient’s situation. Patients who have taken high doses of opioids or who have been taking opioids for a longer period of time will need a slower titration schedule than patients who have taken fewer opioids. Decrease doses gradually while monitoring the patient for signs and symptoms of opioid withdrawal or increased pain. A breakthrough pain medication should be available for patients who experience pain with lower doses of opioids.
Lisa Thompson is assistant professor, Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Aurora, Colorado.